Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Hastings, NE

July 9, 2004Merrick County, Nance County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 9, 2004, 1:18 AM CDT for Merrick County, Nance County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 1:18 AM CDT (06:18 UTC)
Expired
Jul 9, 2004, 7:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Merrick County, NE, Nance County, NE

The radar

The Grand Island radar (KUEX), 124 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2065 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 090618
FFWGID
NEC121-125-091215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERRICK COUNTY IN CENTRAL NEBRASKA
  NANCE COUNTY IN CENTRAL NEBRASKA

* UNTIL 715 AM CDT

* AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
  MILES SOUTHWEST OF BELGRADE TO CENTRAL CITY...OR ALONG A LINE
  EXTENDING FROM 36 MILES NORTH OF GRAND ISLAND TO 20 MILES NORTHEAST
  OF GRAND ISLAND...MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...GENOA...FULLERTON AND CENTRAL CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4151 9823 4095 9823 4139 9760 4155 9762

$$

FAY
2 follow-up statements
000 
WGUS73 KGID 090739
FFSGID
NEC121-125-091215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
236 AM CDT FRI JUL 9 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 715 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES...

IN CENTRAL NEBRASKA
     NANCE AND MERRICK

AT 231 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY
RAIN FROM 3 MILES NORTHWEST OF GENOA TO 4 MILES SOUTH OF ARCHER...OR
FROM 22 MILES WEST OF COLUMBUS TO 19 MILES NORTHEAST OF GRAND
ISLAND....MOVING EAST AT 20 MPH.

RADAR ESTIMATES WIDESPREAD RAIN AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN 
ACROSS NANCE AND MERRICK COUNTIES.  ADDITIONAL RAINFALL OF ONE HALF 
INCH TO ONE INCH IS EXPECTED OVERNIGHT.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4148 9823 4099 9824 4135 9764 4155 9773

$$

FAY
000 
WGUS73 KGID 091030
FFSGID
NEC121-125-091045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 AM CDT FRI JUL 9 2004

...FLASH FLOOD WARNING FOR MERRICK AND NANCE COUNTIES HAS BEEN 
CANCELED...

HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...AND WATER HAS 
RECEDED FROM ROADWAYS. SOME MINOR FLOODING MAY OCCUR...HOWEVER 
THE THREAT OF SERIOUS FLOODING HAS ENDED.


LAT...LON 4148 9827 4094 9824 4135 9761 4137 9772
      4153 9772
$$

FAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:21 PM CDT, 9 hours 57 minutes earlier.

Area forecast discussion, Jul 8, 3:21 PM CDT, 9 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT THU JUL 08 2004

.SHORT TERM...LATEST SURFACE ANALYSIS REVEALS A STALLED OUT WARM
FRONT SITTING ACROSS NORTHERN KANSAS WHILE A WEAK COLD FRONT IS
MOVING INTO NORTHWEST NEBRASKA.  DEEP BOUNDARY LAYER MOISTURE AND
RESULTANT HIGH INSTABILITY IS PRESENT ON BOTH SIDES OF THE WARM
FRONT...BUT CAPPING IS VERY STRONG AT THIS TIME.  WATER VAPOR
IMAGERY REVEALS TWO DISTINCT WAVES TO IMPACT AREA THIS EVENING.
FIRST WAVE IS CURRENTLY ACROSS THE PLAINS AND HAS PRODUCED A THICK
FIELD OF SHALLOW CU FROM NORTH CENTRAL KANSAS INTO EASTERN
NEBRASKA.  HOWEVER...IT APPEARS AT THIS TIME AS THOUGH CAP WILL
LIKELY REMAIN TOO STRONG FOR DEEP CONVECTION TO INITIATE WITH THIS
WAVE.  THIS SHIFTS ATTENTION TOWARD THE SECOND WAVE CURRENTLY MOVING
ACROSS WYOMING.  ANTICIPATE CONVECTION TO FIRE OVER THE HIGH PLAINS
BY EVENING AS WAVE ENCOUNTERS BETTER INSTABILITY.  AS LLJ FORMS
OVER AREA BY 06-09Z TIME FRAME...THIS CONVECTION WOULD MOVE INTO
CWA.  NOCTURNAL SEVERE THREAT WILL BE MORE OR LESS CONFINED TO WIND
AND HAIL.

UPPER RIDGE THEN BEGINS TO AMPLIFY ACROSS THE CENTRAL PLAINS BY
FRIDAY INTO SATURDAY.  THIS WILL ALLOW WEAK WARM FRONT TO
ESSENTIALLY BECOME DIFFUSE WHILE LEE TROUGH STRENGTHENS OVER THE
HIGH PLAINS.  THIS WILL MEAN A COUPLE OF THINGS FOR FORECAST
AREA...MUCH WARMER TEMPERATURES BEHIND GOOD WAA OVER THE NEXT
COUPLE OF DAYS...AND MUCH LOWER CHANCE OF PRECIP. ANY PRECIP CHANCE
LIKELY WILL BE CONFINED TO AREAS WEST OF HIGHWAY 183 AS AN
OCCASIONAL CELL DRIFTS OFF OF THE HIGH PLAINS INTO WESTERN CWA.
WILL AIM TEMPERATURES INTO THE UPPER 80S TO MID 90S BOTH DAYS.

.LONG TERM...SUNDAY THROUGH THURSDAY.  QUESTION REMAINS HOW STRONG
THE UPPER RIDGE BUILDS INTO THE PLAINS AND THEN WHETHER IT HOLDS ITS
POSITION IN THE LATTER PART OF THE WEEK OR GETS PUSHED SOUTH AS
CANADIAN WAVES MOVE ACROSS. TEMPERATURES HAVE STRUGGLED TO REACH THE
UPPER 80S AND 90S PAST COUPLE OF DAYS WITH BOUNDARIES HANGING OVER
OR JUST SOUTH OF CWA.  THINKING IS THAT AS UPPER RIDGE CONTINUES TO
BUILD THE WESTERLIES WILL SHIFT TO THE NORTH FINALLY ALLOWING WARMUP
AND DRYING THINGS OUT INTO THE FIRST PART OF THE WORK WEEK. MID 90S
SEEM REASONABLE MONDAY AND TUESDAY. OPERATIONAL GFS WANTS TO PUSH
RIDGE BACK DOWN WED AND THURS PUTTING US BACK INTO BETTER NORTHWEST
FLOW WHICH WOULD COOL THINGS OFF SLIGHTLY AND BRING BACK CHANCE OF
PRECIPITATION. ECMWF LOOKS TO KEEP HIGHER HEIGHTS IN REGION. FOR NOW
WILL DROP HIGH TEMPERATURES JUST A LITTLE FOR DAYS 6 AND 7 BUT PLAN
TO KEEP DRY FORECAST GOING UNTIL BETTER CONSISTENCY ON SITUATION CAN
BE OBTAINED.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

AWJ/RE
Hazardous weather outlook, Jul 8, 4:37 PM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT THU JUL 8 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
437 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST PRIMARILY LATE THIS
EVENING AND OVERNIGHT HOURS OVER MOST OF THE OUTLOOK AREA.
THUNDERSTORMS ARE EXPECTED TO FORM OVER THE HIGH PLAINS BY EARLY THIS
EVENING AND THEN WILL MOVE INTO THE OUTLOOK AREA DURING THE MID
EVENING TO OVERNIGHT HOURS.  STRONG AND DAMAGING WINDS ALONG WITH
LARGE HAIL WILL BE POSSIBLE WITH ANY OF THESE STORMS.  HEAVY RAINFALL
FROM THESE STORMS MAY ALSO PRODUCE SOME ISOLATED AREAS OF FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN LATE FRIDAY AFTERNOON THROUGH
SATURDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT ACROSS THE OUTLOOK
AREA.

AWJ

In the hours before

Local storm report, Jul 8, 11:09 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TSTM WND GST     4 W COZAD               40.86N 100.06W
07/08/2004  45 MPH           DAWSON             NE   LAW ENFORCEMENT

1029 PM     HAIL             4 W COZAD               40.86N 99.99W
07/08/2004  0.75 INCH        DAWSON             NE   LAW ENFORCEMENT

1040 PM     TSTM WND GST     COZAD                   40.86N 99.99W
07/08/2004  60 MPH           DAWSON             NE   PUBLIC

            EAST WINDS AT 60-70 MPH WITH HAIL OF UNKNOWN SIZE

1041 PM     TSTM WND GST     JOHNSON LAKE            40.68N 99.85W
07/08/2004  70 MPH           GOSPER             NE   LAW ENFORCEMENT

            POWER OUT AT JOHNSON LAKE

1058 PM     TORNADO          3 W SUMNER              40.95N 99.56W
07/08/2004                   DAWSON             NE   EMERGENCY MNGR

1105 PM     TSTM WND GST     ELWOOD                  40.59N 99.86W
07/08/2004  70 MPH           GOSPER             NE   PUBLIC

            SOME LARGE BRANCHES DOWN...WITH HEAVY RAINFALL

&&

HJS
Local storm report, Jul 8, 11:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     BERTRAND                40.53N 99.63W
07/08/2004  60 MPH           PHELPS             NE   PUBLIC

1120 PM     TSTM WND GST     8 W KEARNEY             40.70N 99.24W
07/08/2004  62 MPH           BUFFALO            NE   AMATEUR RADIO

            AT HIGHWAY 30 AND EVERGREEN ROAD

1126 PM     TSTM WND DMG     ELWOOD                  40.59N 99.86W
07/08/2004                   GOSPER             NE   PUBLIC

            TREE LIMBS DOWN AT HWY 6 AND HWY 34

&&

HJS
Local storm report, Jul 9, 1:15 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     HOLDREGE                40.44N 99.38W
07/08/2004  60 MPH           PHELPS             NE   BROADCAST MEDIA

            NUMEROUS TREE LIMBS DOWN

1142 PM     TSTM WND GST     8 NW OXFORD             40.33N 99.74W
07/08/2004  60 MPH           FURNAS             NE   CO-OP OBSERVER

            HEAVY RAINFALL

1145 PM     TSTM WND GST     8 SW MINDEN             40.42N 99.06W
07/08/2004  70 MPH           KEARNEY            NE   PUBLIC

            LARGE TREE DOWN

1216 AM     TSTM WND GST     BLADEN                  40.32N 98.60W
07/09/2004  50 MPH           WEBSTER            NE   PUBLIC

1218 AM     TSTM WND GST     4 W PHILLIPSBURG        39.75N 99.40W
07/09/2004  60 MPH           PHILLIPS           KS   AMATEUR RADIO

1218 AM     TSTM WND GST     3 N PHILLIPSBURG        39.79N 99.32W
07/09/2004  60 MPH           PHILLIPS           KS   AMATEUR RADIO

1219 AM     TSTM WND DMG     RIVERTON                40.09N 98.76W
07/09/2004                   FRANKLIN           NE   PUBLIC

            TREES UPROOTED

1222 AM     TSTM WND GST     HASTINGS                40.59N 98.39W
07/09/2004  68 MPH           ADAMS              NE   OFFICIAL NWS OBS

            68 MPH WIND MEASURED AT HASTINGS ASOS

1230 AM     TORNADO          3 NE AGRA               39.79N 99.08W
07/09/2004                   PHILLIPS           KS   PUBLIC

1230 AM     TSTM WND DMG     HASTINGS                40.59N 98.39W
07/09/2004                   ADAMS              NE   AMATEUR RADIO

            DEBRIS ON BURLINGTON AVE. 7 INCH DIAMETER TREE LIMBS DOWN
            ACROSS ROAD. WAGON TOPPLED AT IGA. GREAT PLAINS FLAG POLE
            BENT 30 DEGREES.

1241 AM     TSTM WND GST     SMITH CENTER            39.78N 98.78W
07/09/2004  68 MPH           SMITH              KS   BROADCAST MEDIA

            WEATHER LAB WEATHER STATION AT SMITH CENTER ELEMENTARY
            SCHOOL

1244 AM     TSTM WND GST     STOCKTON                39.44N 99.27W
07/09/2004  59 MPH           ROOKS              KS   BROADCAST MEDIA

            WEATHER LAB WEATHER STATION AT SENIOR HIGH SCHOOL

1255 AM     TSTM WND GST     2 E CHAPMAN             41.02N 98.12W
07/09/2004  65 MPH           MERRICK            NE   AMATEUR RADIO

&&

HJS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:00 PM CDTSevere Thunderstorm WarningGIDDawson60 min
Jul 8, 10:29 PM CDTTornado WarningGIDDawson46 min
Jul 8, 10:33 PM CDTSevere Thunderstorm WarningGIDGosper57 min
Jul 8, 10:38 PM CDTSevere Thunderstorm WarningGIDSherman67 min
Jul 8, 10:47 PM CDTSevere Thunderstorm WarningGIDPhelps58 min
Jul 8, 10:55 PM CDTSevere Thunderstorm WarningGIDFurnas65 min
Jul 8, 10:59 PM CDTTornado WarningGIDBuffalo46 min
Jul 8, 11:28 PM CDTSevere Thunderstorm WarningGIDHarlan62 min
Jul 8, 11:30 PM CDTSevere Thunderstorm WarningGIDKearney45 min
Jul 8, 11:33 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman57 min
Jul 8, 11:40 PM CDTSevere Thunderstorm WarningGIDBuffalo65 min
Jul 8, 11:47 PM CDTSevere Thunderstorm WarningGIDAdams, Hall58 min
Jul 8, 11:56 PM CDTSevere Thunderstorm WarningGIDFranklin64 min
Jul 8, 11:58 PM CDTFlash Flood WarningGIDGreeley, Howard, Sherman6 hr
Jul 8, 11:58 PM CDTSevere Thunderstorm WarningGIDWebster62 min
Jul 9, 12:00 AM CDTSevere Thunderstorm WarningGIDNance60 min
Jul 9, 12:22 AM CDTSevere Thunderstorm WarningGIDClay53 min
Jul 9, 12:23 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard37 min
Jul 9, 12:28 AM CDTSevere Thunderstorm WarningGIDNuckolls62 min
Jul 9, 12:33 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick57 min
Jul 9, 12:54 AM CDTSevere Thunderstorm WarningGIDFillmore, Thayer51 min
Jul 9, 12:56 AM CDTSevere Thunderstorm WarningGIDNance64 min
Jul 9, 1:05 AM CDTSevere Thunderstorm WarningGIDNance55 min
Jul 9, 1:07 AM CDTSevere Thunderstorm WarningGIDPolk, York68 min
Jul 9, 1:28 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick32 min
Jul 9, 1:39 AM CDTFlash Flood WarningGIDPolk6 hr

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.